Alert archive / Idaho / Heat Advisories in 2021

Heat Advisory 5, NWS Pocatello, ID

July 4, 20215 counties in Idaho

NWS Pocatello, ID issued this heat advisory at Jul 4, 2021, 3:01 AM MDT for 5 counties in Idaho. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jul 4, 2021, 3:01 AM MDT (09:01 UTC)
Expired
Jul 4, 2021, 9:00 PM MDT
In force
18 hr
Issued by
NWS Pocatello, ID

Counties Blaine County, ID, Cassia County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 83 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 9.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2021-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2021-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
3597 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

521 
WWUS75 KPIH 040901
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
301 AM MDT Sun Jul 4 2021

IDZ051-055-042200-
/O.CAN.KPIH.EH.W.0002.000000T0000Z-210705T0300Z/
/O.NEW.KPIH.HT.Y.0005.210704T0901Z-210705T0300Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Burley, 
Rupert, Heyburn, and Oakley
301 AM MDT Sun Jul 4 2021

...HEAT ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING...
...EXCESSIVE HEAT WARNING IS CANCELLED...

* WHAT...Hot conditions with highs of 94 to 98.

* WHERE...Shoshone/Lava Beds-Eastern Magic Valley- Including the
  cities of Shoshone, Richfield, Carey, Burley, Rupert, Heyburn,
  and Oakley. 

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

IDZ054-056>059-042200-
/O.CON.KPIH.HT.Y.0003.000000T0000Z-210705T0300Z/
Lower Snake River Plain-Southern Hills/Albion Mountains-
Raft River Region-Marsh and Arbon Highlands-
Franklin/Eastern Oneida Region-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, Fort Hall, Albion, Almo, Malta, Rockland, Holbrook, 
Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, 
and Thatcher
301 AM MDT Sun Jul 4 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Hot conditions with highs of 94 to 98.

* WHERE...Lower Snake River Plain and South Central Highlands 
  including, but not limited to, Pocatello, Blackfoot, American 
  Falls, and Preston.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
2 follow-up statements
077 
WWUS75 KPIH 041955
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
155 PM MDT Sun Jul 4 2021

IDZ054-056>059-050300-
/O.CON.KPIH.HT.Y.0003.000000T0000Z-210705T0300Z/
Lower Snake River Plain-Southern Hills/Albion Mountains-
Raft River Region-Marsh and Arbon Highlands-
Franklin/Eastern Oneida Region-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, Fort Hall, Albion, Almo, Malta, Rockland, Holbrook, 
Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, 
and Thatcher
155 PM MDT Sun Jul 4 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Hot conditions with highs of 92 to 98.

* WHERE...Lower Snake River Plain and South Central Highlands 
  including, but not limited to, Pocatello, Blackfoot, American 
  Falls, and Preston.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Hot temperatures, the long duration nature of the
  heat, and poor overnight relief may cumulatively increase heat
  stress for everyone especially for those working or recreating
  outdoors. Pay special attention to the homeless, elderly, 
  children, pregnant, and those with health issues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

IDZ051-055-050300-
/O.CON.KPIH.HT.Y.0005.000000T0000Z-210705T0300Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Burley, 
Rupert, Heyburn, and Oakley
155 PM MDT Sun Jul 4 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Hot conditions with highs of 92 to 98.

* WHERE...Shoshone/Lava Beds-Eastern Magic Valley- Including the 
  cities of Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, 
  and Oakley.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Hot temperatures, the long duration nature of the
  heat, and poor overnight relief may cumulatively increase heat
  stress for everyone especially for those working or recreating
  outdoors. Pay special attention to the homeless, elderly, 
  children, pregnant, and those with health issues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
991 
WWUS75 KPIH 050243
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
843 PM MDT Sun Jul 4 2021

IDZ054-056>059-050345-
/O.EXP.KPIH.HT.Y.0003.000000T0000Z-210705T0300Z/
Lower Snake River Plain-Southern Hills/Albion Mountains-
Raft River Region-Marsh and Arbon Highlands-
Franklin/Eastern Oneida Region-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, Fort Hall, Albion, Almo, Malta, Rockland, Holbrook, 
Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, 
and Thatcher
843 PM MDT Sun Jul 4 2021

...HEAT ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Although temperatures will remain warm overnight, a slight
decrease is forecast for afternoon highs for Monday. Therefore the
Heat Advisory will be allowed to expire. Temperatures are expected
to rebound into the mid and upper 90s, and possibly higher, for 
mid week and beyond. 


$$

IDZ051-055-050345-
/O.EXP.KPIH.HT.Y.0005.000000T0000Z-210705T0300Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Burley, 
Rupert, Heyburn, and Oakley
843 PM MDT Sun Jul 4 2021

...HEAT ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Although temperatures will remain warm overnight, a slight
decrease is forecast for afternoon highs for Monday. Therefore the
Heat Advisory will be allowed to expire. Temperatures are expected
to rebound into the mid and upper 90s, and possibly higher, for 
mid week and beyond. 

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this heat advisory went out at Jul 4, 2:37 AM MDT, 24 minutes earlier.

Area forecast discussion, Jul 4, 2:37 AM MDT, 24 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
237 AM MDT Sun Jul 4 2021

.SHORT TERM...Today through Tuesday night. Looking at satellite
imagery, a well defined sub-tropical disturbance was noted rotating
north through WRN Nevada early this morning as a shallow Pacific
trough was shearing east through SRN British Columbia. These two
features will interact today producing scattered to numerous showers
and thunderstorms across SE Idaho this afternoon and evening with
the most certain activity favoring the CNTRL and NRN mountains from
Galena to Island Park and the SRN mountains from Magic Mountain east
to Interstate 15. The storms will likely start out relatively dry
but moisten markedly across the SRN mountains and Snake River Plain
late this afternoon and evening where the supply of ample sub-
tropical moisture will be most plentiful. Elevated daytime highs and
increasing moisture will marginally support one more day of Heat
Advisories across the Ern Magic Valley, Lower Snake River Plain, and
Srn highlands although increasing cloud cover late this afternoon
may help provide some welcome shade. Perhaps the only open question
at this point is how late into the night will the thunderstorm
activity persist? Numerical models show the sub-tropical wave
clearing east of the region between 6 and 9 AM Monday morning with
ample forcing and ongoing convection continuing out ahead of the
disturbance into Monday morning. Lingering moisture and instability
will support isolated afternoon thunderstorms across the SRN
highlands and CNTRL mountains from Mackay to Island Park Monday
afternoon and evening. After that, the ridge rebounds across the
region Tuesday into Wednesday with a resumption of heat impacts
across the region. Huston

.LONG TERM...Wednesday through Sunday. Main forecast issue will be
the intense heat returning to the region as ridging builds in over
the West. Deterministic models lift a shortwave trough through the
PAC NW Wednesday afternoon, but any precipitation looks to remain to
the north. At the surface, we will see a dry cold front work its way
through Thursday morning. A tighter gradient will leave us with some
fairly strong winds coming through the Snake Plain. Currently
expecting gusts 30 to 35 mph across the Arco Desert, but some
guidance is indicating stronger. High temperatures are still
expected to peak on Wednesday, and heat headlines are still being
considered. Aside from the heat, one other thing remains consistent
through the long-term forecast: no precipitation. Hinsberger

&&

.AVIATION...VFR SCT conditions this morning will give way to
increasing thunderstorm coverage across SE Idaho as a sub-tropical
disturbance rotates out of Nevada and into the region. Will likely
carry TS in select periods at KSUN, KBYI, and KPIH. KIDA and KDIJ
may escape with just a VCTS mention early on but focus for nocturnal
thunderstorm activity shifts into the Wyoming border regions
overnight. Huston
&&

.FIRE WEATHER...A sub-tropical disturbance rotating north out of WRN
Nevada will interact with a weak low pressure trough shearing east
along the Canadian border today and tonight producing scattered to
numerous showers and thunderstorms across SE Idaho this afternoon
and evening. As a result, a Red Flag Warning has been issued for all
zones except fire zone 475. The thunderstorm activity may actually
persist through the night as the disturbance lifting out of Nevada
doesn't actually clear the region until mid-morning Monday. We may
yet see isolated thunderstorm activity from Mackay to Island Park
and across the Srn Sawtooth NF Monday afternoon where lingering
moisture and instability support convective buildups. Otherwise, the
ridge rebounds across the region Tuesday and Wednesday with
unseasonably hot temperatures returning to the region. The models
continue to show a modest low pressure trough lifting into
Washington Wednesday and then shearing east along the Canadian
border Thursday which will likely result in breezy conditions and
the next potential Red Flag Event for the CNTRL mountains Wednesday
afternoon and the CNTRL mountains and Snake River Plain Thursday.
The ridge rebounds again Friday with yet another modest trough
lifting into Washington late Friday and shearing east along the
Canadian border Saturday for another round of enhanced warming ahead
of locally breezy conditions. Huston

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 11 PM MDT this evening for
IDZ422-425-427-476.

Heat Advisory until 9 PM MDT this evening for IDZ051-054>059.

Red Flag Warning from 3 PM this afternoon to 11 PM MDT this
evening for IDZ410-411-413.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:38 PM MDTSpecial Weather StatementPIHPower37 min
Jul 4, 2:56 AM MDTRed Flag WarningPIHBannock, Bear Lake, Bingham, Blaine, Boise, Bonneville and 17 more23 hr
Jul 4, 3:48 PM MDTSpecial Weather StatementPIHJefferson42 min
Jul 4, 4:22 PM MDTSpecial Weather StatementPIHMadison38 min

Nearby

Heat Advisories in Idaho, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.